Montana, 2016

Hail and Damaging Winds in Montana, August 9, 2016

August 9, 2016 · NWS BYZ · 11 events in 2 counties and zones

Moderate to strong instability combined with strong wind shear resulted in a couple of supercell thunderstorms across far southeast Montana. One storm developed across Southern Big Horn County and became severe once it reached Powder River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Moderate to strong instability combined with strong wind shear resulted in a couple of supercell thunderstorms across far southeast Montana. One storm developed across Southern Big Horn County and became severe once it reached Powder River County. This thunderstorm lasted several hours as it moved across Powder River and Carter Counties before finally moving out of the state into South Dakota. This particular thunderstorm produced 4 diameter hail just northeast of Ridgeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 9, 3:31 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 9, 3:31 PM MST, 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
431 PM MDT TUE AUG 9 2016

.UPDATE...
Updated for Severe Thunderstorm Watch 435 covering portions
of SE Montana. BT

&&

.SHORT TERM...valid for Wed and Thu...

Upper trough across the Pacific NW is the primary weather
influence in the short term period. This feature will induce
synoptic lift across our region as it lifts slowly northeast into
Canada over the next 24 hours. Surface trough is deepening over
 north central Wyoming creating strong southeasterly winds across
our east and bringing low level moisture northward. This is also
creating a well veered wind profile which should help sustain
thunderstorm updrafts this afternoon. Thus, we continue to monitor
for deep convection and potential supercells/severe weather. Meso
scale models suggest we are capped until late afternoon, and
have also trended the highest risk of severe weather a little
further north than earlier, but I still think we could see some
decent cell development in our east, and possibly even over the
central zones around Hardin and Billings if moisture advection
responds soon. Latest short range ensemble guidance suggests a
few rounds of convection firing as series of weak impluses eject
through our area ahead of the main upper trough.

Any convection will eventually drift northeast overnight.
Atmosphere does not look nearly as unstable for Wednesday. So
adjusted PoPs closer to the higher terrain. We should be in a
cooler air mass for Wednesday.

We will likely stay on the cooler side of normal for Thursday as
well as broader upper trough axis slides across the region. This
will produce a somewhat unstable NW flow on its backside by
Thursday evening. Kept PoPs generally along and near the higher
terrain...but did allow for some drift out into the plains
Thursday night as suggested by some models with weak wave sliding
down front range in NW flow aloft. BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Models are in good agreement through the extended. Friday will
see a northwest flow aloft across the forecast area as Thursdays
weak upper level disturbance moves across North Dakota. Conditions
will continue to be somewhat unstable Friday resulting in a
continued slight chance for a shower or thunderstorm. Precipital
waters will be around 0.75-1.0" mainly across our central and east
areas so thunderstorms will have the potential to be wet.

High pressure ridging builds over the forecast area Saturday and
Sunday. This will result in rising heights with temperatures
warming back into the 90s by Sunday. Precipital waters begin to
decrease, especially across the western areas. As a result, shower
and thunderstorm chances will decrease considerably Saturday and
Sunday so we will be keeping the weekend dry at this time.

A predominately zonal flow aloft will be over the forecast area
Monday and Tuesday of next week. Models do show a weak upper level
wave moving across the forecast area Monday. Another cold front
will move through on Monday as well bringing a returned northwest
surface wind. Models do not show too much precipitation with the
disturbance aloft nor the front but there could be an isolated
shower/thunderstorm. However, for now, we will leave Monday and
Tuesday dry. Temperatures will be slightly below normal Friday and
Saturday before above normal readings return Sunday through
Tuesday. Hooley
&&

.AVIATION...

Scattered showers and thunderstorms will develop today continuing
through this evening. Some thunderstorms could be severe
containing large hail and wind gusts around 60kts. The main threat
for severe thunderstorms will be along and east of a KBIL-KSHR
line. A cold front will move across the forecast area late tonight
into Wednesday morning shifting winds to the northwest and being
gusty at times. Otherwise, VFR conditions will prevail through
tonight. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 060/083 056/083 058/083 057/085 059/093 062/091 061/092
    21/U    12/T    22/T    21/U    11/U    11/U    11/U
LVM 049/080 048/081 048/083 049/087 051/092 052/091 051/092
    21/U    12/T    22/T    21/U    10/U    00/U    11/U
HDN 060/085 053/085 055/085 058/087 058/095 060/094 059/095
    31/U    12/T    22/T    21/U    11/U    11/U    11/U
MLS 062/087 058/085 058/084 060/086 060/094 063/094 062/093
    41/U    11/U    12/T    21/U    10/U    11/U    11/U
4BQ 061/088 058/086 058/085 057/086 060/095 063/095 061/093
    31/U    22/W    12/T    21/U    11/U    11/U    11/U
BHK 060/085 056/083 055/081 056/082 056/090 058/091 058/089
    41/B    21/U    12/T    21/U    11/U    11/U    11/U
SHR 056/087 052/084 052/084 053/086 053/093 055/093 056/093
    12/T    22/T    23/T    21/B    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 435 in effect until 11 PM MDT this
      evening FOR ZONES 32-33-36-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 9, 2:40 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
340 AM MDT TUE AUG 9 2016

MTZ030>033-036>038-057-058-092345-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
340 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH
DAMAGING WIND GUSTS THE MAIN THREAT. ISOLATED LARGE HAIL AND BRIEF
HEAVY RAIN ARE ALSO POSSIBLE. CONDITIONS CONDUCIVE FOR AN ISOLATED
TORNADO WILL EXIST OVER FALLON AND CARTER COUNTIES. THOSE WITH
OUTDOOR PLANS SHOULD KEEP A CLOSE EYE ON THE SKY THIS AFTERNOON
AND SEEK SHELTER QUICKLY SHOULD STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 2:21 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT TUE AUG 9 2016

MTZ036-092215-
POWDER RIVER MT-
321 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES SOUTH OF ASHLAND...OR 37 MILES SOUTHWEST OF BROADUS...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SONNETTE AND OTTER.

LAT...LON 4510 10606 4519 10627 4551 10613 4557 10593
      4527 10554
TIME...MOT...LOC 2119Z 211DEG 28KT 4522 10611

HOOLEY
Special weather statement, Aug 9, 3:25 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT TUE AUG 9 2016

MTZ037-092330-
CARTER MT-
425 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALZADA...OR 36 MILES NORTHWEST OF BELLE FOURCHE...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALZADA AND ALBION.

LAT...LON 4500 10472 4540 10404 4500 10404
TIME...MOT...LOC 2225Z 239DEG 28KT 4497 10446

TESAR

The radar

The Billings radar (KBLX), 236 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Powder River

When
August 9, 3:39 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.630

Hail, Powder River

When
August 9, 3:45 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.440, -105.410

Hail, Powder River

When
August 9, 3:50 PM MST
Where
Powder River County, 3.94 mi E of Broadus
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.340

Hail, Powder River

When
August 9, 4:00 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
45.440, -105.410

Funnel Cloud, Carter

When
August 9, 5:30 PM MST
Where
Carter County, 2.01 mi NE of Ridgeway
Reported by
Public
Coordinates
45.500, -104.490

Hail, Carter

When
August 9, 5:40 PM MST
Where
Carter County, 0.97 mi E of Ridgeway
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
45.480, -104.500

Baseball size hail damaged homes, dented cars and damaged pasture ground.

Hail, Carter

When
August 9, 5:45 PM MST
Where
Carter County, 3.66 mi ENE of Ridgeway
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.500, -104.450

Thunderstorm Wind, Carter

When
August 9, 5:45 PM MST
Where
Carter County, 1.45 mi E of Ridgeway
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.480, -104.490

The storm took out a calving shed along with several windows in two homes. Other homesteads across the area also suffered some broken windows and siding.

Thunderstorm Wind, Carter

When
August 9, 5:50 PM MST
Where
Carter County, 8.35 mi ESE of Belltower
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.570, -104.230

Hail, Carter

When
August 9, 5:50 PM MST
Where
Carter County, 8.35 mi ESE of Belltower
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -104.230

Hail, Carter

When
August 9, 5:55 PM MST
Where
Carter County, 5.67 mi NE of Ridgeway
Measured
4 in hail
Reported by
Public
Coordinates
45.540, -104.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646978, 646976, 646973, 646954, 646953, 646991, 646949, 646993, 646941, 646946, 646921.